Trastuzumab-Induced Cardiotoxicity

A 34-year-old African American woman with no significant past medical history was diagnosed with Stage 1A ER-positive, HER2/neu-positive infiltrating ductal carcinoma of the right breast. She underwent six cycles of taxotere/carboplatin/trastuzumab/pertuzumab, had a double mastectomy, and was subsequently placed on trastuzumab. She began having regular echocardiograms to monitor for potential cardiotoxic effects of chemotherapy at the start of her cancer treatment. Her left ventricular (LV) function, as measured by LV ejection fraction (LVEF), and strain parameters [global longitudinal strain (GLS) and global circumferential strain] all remained normal until 3 months after starting trastuzumab. At that time, her LVEF decreased to 47%, and the GLS increased to -12%. She was asymptomatic during this time and had no evidence of heart failure (HF) or volume overload on physical exam. She was initiated on low-dose beta-blocker and angiotensin-converting enzyme inhibitor (ACEI) therapy. Trastuzumab was withheld for two doses. Initial repeat echocardiograms showed improvement in LVEF and strain parameters. She remained on beta-blocker and ACEI therapy throughout the remainder of her cancer therapy; all subsequent echocardiograms also demonstrated normal LVEF and strain parameters (Table 1).

Table 1


LVEF (Biplane Simpson's Method %)

GLS (%)

Global Circumferential Strain (%)





After trastuzumab




After initiation of HF therapy and interruption of trastuzumab for 2 doses




Resumption of trastuzumab with continuation of HF therapies




Imaging performed on Philips Ultrasound Machine (Koninklijke Philips N.V., Amsterdam, Netherlands)

During chemotherapy, what percent change in GLS is considered abnormal and suggestive of subclinical LV dysfunction?

Show Answer